Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
CMAJ. 1996 Jun 1;154(11):1689-92.

Hepatitis after the use of germander, a herbal remedy.

Author information

  • 1Division of Hepatology, Hôpital Saint-Luc, Montreal, Que.

Abstract

The authors report two cases of hepatic injury associated with the ingestion of germander, a herbal medicine used to facilitate weight loss. In both patients, hepatitis characterized by asthenia, jaundice and a marked increase in serum amino-transferase levels occurred after 5 to 6 months of germander use. The jaundice disappeared within 8 weeks after germander use was stopped, and the overall outcome was favourable. The subsequent resumption of germander therapy by one patient was soon followed by the recurrence of hepatitis. Similar reports from France have led to the banning of germander in that country. Like several other herbal remedies, germander may be hepatotoxic, and many herbal medicines may not be as safe as the public generally assumes.

PMID:
8646656
[PubMed - indexed for MEDLINE]
PMCID:
PMC1487903
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk